Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 62, NWS Pueblo, CO

June 20, 2003Kiowa County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 20, 2003, 3:53 PM MDT for Kiowa County, Colorado. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2003, 3:53 PM MDT (21:53 UTC)
Expired
Jun 20, 2003, 4:45 PM MDT
In force
52 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Kiowa County, CO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 12:45 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1432 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 202153
SVRPUB
COC061-202245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
352 PM MDT FRI JUN 20 2003

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KIOWA COUNTY IN SOUTHEAST COLORADO

* UNTIL 445 PM MDT

* AT 352 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
  SEVERE THUNDERSTORM WAS 5 MILES SOUTHWEST OF NEE GRANDE
  RESERVOIR...OR ABOUT 15 MILES NORTHWEST OF LAMAR...MOVING NORTHEAST
  AT 20 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  NEE GRANDE RESERVOIR AROUND 400 PM MDT
  SWEETWATER RESERVOIR AROUND 410 PM MDT
  NEE NOSHE RESERVOIR AROUND 415 PM MDT
  EADS AROUND 430 PM MDT

AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND
ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. GET INDOORS
AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE
BEST PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

LAT...LON 3826 10294 3826 10268 3861 10240 3861 10283

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:09 PM MDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 20, 2:09 PM MDT, 1 hour 44 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
209 PM MDT FRI JUN 20 2003

SHORT TERM DISCUSSION...(TONIGHT AND SATURDAY).

MAIN CONCERNS ARE SEVERE WEATHER IN THE EVENING.

CURRENTLY...CONVECTION IS STARTING TO FIRE ALONG THE MOUNTAINS AND I-
25 CORRIDOR AS THE SHORTWAVE MOVES EAST.  THERE IS PLENTY OF LOW
LEVEL MOISTURE AND INSTABILITY THIS EVENING FOR SEVERE CONVECTION.

TONIGHT...AS SHORTWAVE MOVES THROUGH IN THE EVENING...CONVECTION
WILL MOVE TO THE EAST DURING THE EVENING.  THE RUC AND MESOETA HAVE
THE SURFACE BOUNDARY SLOWLY MOVE EAST DURING THE EVENING.  AHEAD OF
THE BOUNDARY WILL BE THE INSTABILITY.  MAIN QUESTION IS THE
MAGNITUDE TO WHICH THE WINDS WILL TURN SOUTHEASTERLY.  RUC AND
MESOETA HAVE THE LOW LEVEL WINDS TURNING TO ABOUT 170 OR 160
DEGREES WHICH WILL PROVIDE ENOUGH SHEAR FOR SOME SUPERCELLS THIS
EVENING.

SATURDAY...WARM AND DRY AIR ALOFT MOVES INTO THE ENTIRE REGION.
TEMPS REBOUND  NICELY TO NEAR SEASONABLE VALUES.  WITH ALL THE LOW
LEVEL MOISTURE MOVING TO THE EAST OF THE STATE...NIL POPS LOOK
GOOD.   -WOLYN-

LONG TERM DISCUSSION...(SAT NIGHT-FRI).

STILL APPEARS WARM AND DRY WX WILL DOMINATE THROUGH MONDAY...BUT
SERIOUS MODEL TIMING ISSUES APPEAR BY MID WEEK. 12Z GFS HAS THROWN A
REAL CURVE INTO THE FCST...WITH A MUCH DEEPER UPPER TROUGH AND A
FAIRLY STRONG FRONTAL PASSAGE BY TUE EVENING. OTHER MEDIUM RANGE
MODELS AND ENSEMBLE SUGGEST THIS SOLUTION IS AN OUTLIER...WITH A
SLOWER/FLATTER SOLUTION PREFERRED. WILL GO WITH A SOMEWHAT SLOWED
DOWN VERSION OF THE 00Z GFS AS A COMPROMISE FOR NOW. MAIN CHANGES TO
GRIDS WERE TO COOL TEMPS OFF SLIGHTLY WEDNESDAY...THOUGH WILL STILL
GO ABOVE MEX NUMBERS ANTICIPATING A SLOWER FROPA THAN EITHER
00Z OR 12Z GFS SUGGESTS. KEPT THE COOLING TREND GOING THU AS
UPSLOPE SHOULD BE WELL ESTABLISHED...THEN SLIGHT WARMING AS FLOW
GOES BACK SRLY. FOR POPS...HAVE SOME DOUBTS ABOUT TUE TSRA
CHANCES BUT WILL LEAVE THE SLIGHT CHANCES GOING FOR NOW WITH LAPSE
RATES INCREASING DUE TO AN EASTWARD SHIFT OF THE MID LEVEL THERMAL
RIDGE. ADDED POPS TO WED-FRI FCST FOR MOST AREAS...AS EVEN THE
SLOWEST MODEL SOLUTIONS SUGGEST THE UPPER RIDGE FLATTENS BY WED
EVENING...ALLOWING COLD FRONT TO MOVE THROUGH AND UPSLOPE TO DEVELOP
OVER THE EAST.  --PETERSEN

.PUB...NONE.
Hazardous weather outlook, Jun 20, 10:49 AM MDT, 5 hours 4 minutes before
COZ058>089-093>099-211300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1044 AM MDT FRI JUN 20 2003.........CORRECT TYPO.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

A FEW SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
ACROSS ALL OF THE SOUTHEAST COLORADO PLAINS AND THE SOUTHERN
MOUNTAINS...AND SAN LUIS VALLEY. THE PRIMARY SEVERE WEATHER THREAT IS
HAIL UP TO 2 INCHES IN DIAMETER AND WIND GUSTS TO 75 MPH. AN ISOLATED
TORNADO IS POSSIBLE ON THE PLAINS...WITH THE BEST CHANCE NORTH OF
HIGHWAY 50.

SATELLITE DATA LATE THIS MORNING WAS TRACKING AN UPPER LEVEL
DISTURBANCE OVER THE SOUTHWEST MOUNTAINS. THIS DISTURBANCE WILL
CONTINUE MOVING TO THE NORTHEAST THIS AFTERNOON AND TRACK OVER ALL
OF THE EASTERN PLAINS OF COLORADO. ABUNDANT LOW LEVEL INSTABILITY
IS ALREADY IN PLACE. THE COMBINATION OF THE INSTABILITY AND
INCREASING WIND SHEAR ALOFT WILL ALLOW FOR A FEW ROTATING SUPERCELL
STORMS TO DEVELOP ACROSS THE REGION THIS AFTERNOON AND EVENING.

STORM MOTION TODAY SHOULD BE TO THE NORTHEAST AT 20 MPH.

A SEVERE WEATHER WATCH MAY BE ISSUED THIS AFTERNOON FOR THE
REGION.

ALTHOUGH THUNDERSTORMS WILL MOVE RATHER QUICKLY...ESPECIALLY
COMPARED TO THE LAST FEW DAYS...HEAVY RAINS ON SATURATED GROUNDS
MAY LEAD TO SOME LOCAL AREAS RECEIVING FLOODING RAINS...ESPECIALLY
IN THE PIKES PEAK REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

MUCH DRIER AIR IS EXPECTED TO BE IN PLACE ACROSS THE REGION THROUGH
MONDAY...WITH ISOLATED SHOWERS AND THUNDERSTORMS POSSIBLE AGAIN
ACROSS THE EASTERN MOUNTAINS AND PLAINS TUESDAY AFTERNOON AND
EVENING. ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL ALSO BE POSSIBLE ACROSS THE MOUNTAINS AGAIN ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER 1 PM OVER THE SOUTHEAST PLAINS.

HODANISH

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 2:06 PM MDTSevere Thunderstorm WarningPUBEl Paso, Pueblo54 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.